Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Topeka, KS

April 3, 2001Clay County, Riley County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 3, 2001, 6:46 AM CDT for Clay County, Riley County, Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 3, 2001, 6:46 AM CDT (11:46 UTC)
Expired
Apr 3, 2001, 7:15 AM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS53 KTOP 031146
SVRTOP
KSC027-161-201-031215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
646 AM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 715 AM CDT

* AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF RANDOLPH TO 
  GREEN...OR FROM 17 MILES SOUTHWEST OF MARYSVILLE TO 5 MILES 
  NORTHEAST OF CLAY CENTER...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  LEONARDVILLE
  RANDOLPH
  RILEY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3973 9698 3939 9720 3932 9702 3924 9687
          3945 9669 3952 9663 3953 9659 3956 9659
          3956 9680 3966 9680 3968 9682 3968 9685

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:05 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 3, 3:05 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT TUE APR 3 2001

MAIN FORECAST QUESTION IS HOW FAST WILL THE WARM FRONT MOVE
NORTHWARD.

GENERALLY PREFER THE ETA FORECAST AS IT APPEARS TO BEST HANDLE THE
NORTHWARD MOVEMENT OF WARM FRONT.

WOULD EXPECT TODAY TO BE SIMILAR TO MONDAY WITH WARM FRONT LOCATED
ACROSS SOUTHEAST KANSAS...AND MOIST FLOW OVERRUNNING THE BOUNDARY
INTO NORTHEAST KANSAS.  FORECAST SOUNDINGS SHOW LITTLE INSTABILITY
SO MAINLY EXPECT JUST SCATTERED SHOWERS TODAY.  CLOUDS AND SCATTERED
PRECIPITATION SHOULD HELP HOLD HIGHS IN THE 60S...PRETTY MUCH IN
LINE WITH GUIDANCE TEMPERATURES.

OVERRUNNING BECOMES STRONGER OVERNIGHT...AS 850 MB FLOW STRENGTHENS
AND LOW LEVEL MOISTURE CONTINUES TO INCREASE.  WILL MENTION THUNDER
OVERNIGHT AS LAPSE RATES CONTINUE TO STEEPEN.

WARM FRONT SHOULD PUSH INTO EAST CENTRAL KANSAS WEDNESDAY...BUT WILL
NOT LIKELY MAKE IT THROUGH NORTHEAST AND EAST CENTRAL KANSAS UNTIL
WEDNESDAY NIGHT.  THIS SHOULD LEAD TO A GOOD TEMPERATURE CONTRAST
WEDNESDAY AFTERNOON WITH HIGHS IN THE UPPER 60S ALONG THE NEBRASKA
BORDER TO AROUND 80 IN EMPORIA.  FORECAST SOUNDINGS SHOWING CAPES OF
2000 TO 3000 J/KG DEVELOPING ALONG THE WARM FRONT BY LATE
AFTERNOON.  GOOD DIRECTIONAL SHEAR ALONG THE WARM FRONT...BUT THE
WIND FIELDS ARE FAIRLY WEAK.  WILL CONTINUE CURRENT CHANCE POPS WITH
THE HIGHEST POPS NEAR THE WARM FRONT.

IN THE EXTENDED...MODELS ALL AGREE THURSDAY TO BE WINDY AND WARM AS
WARM FRONT PUSHES NORTH OF THE AREA.  A STRONG WAVE IS FORECAST TO
EJECT OUT ON FRIDAY...WITH QUIETER WEATHER OVER THE WEEKEND.

.TOP...NONE.

58

In the hours before

Local storm report, Apr 3, 5:10 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 AM    BELLEVILLE                KS    .75 INCH HAIL
04/03/01   REPUBLIC
Local storm report, Apr 3, 5:19 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 AM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
=
0517 AM    BELLEVILLE                KS    .88 INCH HAIL
04/03/01   REPUBLIC
Local storm report, Apr 3, 5:51 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 AM CDT TUE APR 03 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
=
0548 AM    AGENDA                    KS    .75 INCH HAIL
04/03/01   REPUBLIC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:51 AM CDTSevere Thunderstorm WarningTOPRepublic39 min
Apr 3, 5:32 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington43 min
Apr 3, 6:16 AM CDTSevere Thunderstorm WarningTOPClay, Washington29 min
Apr 3, 7:16 AM CDTSevere Thunderstorm WarningTOPJackson29 min
Apr 3, 7:45 AM CDTSevere Thunderstorm WarningTOPPottawatomie30 min
Apr 3, 7:50 AM CDTSevere Thunderstorm WarningTOPJefferson40 min
Apr 3, 8:18 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee27 min
Apr 3, 8:43 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee32 min
Apr 3, 9:31 AM CDTSevere Thunderstorm WarningTOPJefferson44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.